To the Editor,
I was delighted to read D’Abreu and Friedman’s1 review, which addressed the question of whether tardive dyskinesia (TD) may be due to non-dopamine receptor-blocking medications. Their answer in the negative is a valuable contribution to the field. However, I fear that they have missed the opportunity to address an important issue that is typically neglected, especially in studies of TD in the psychiatric literature. While the authors mention references that refer to “spontaneous dyskinesia” affecting the lower face, particularly in elderly people, they do not discuss the likelihood that these patients probably have cranial dystonia. Late-onset primary dystonia, which includes cranial segmental dystonia, blepharospasm, and other facial dystonias that might phenotypically resemble TD, has a prevalence of 100–400 per million.2 These forms of dystonia are probably under-recognized and underdiagnosed, and may potentially be exacerbated by the use of medications such as antidepressants, or erroneously attributed to the coincidental use of such a medication.
1 Funding: None.
2 Financial Disclosures: The author has received honoraria from Neurocrine Biosciences, Inc. and the International Parkinson Disease and Movement Disorder Society, and consulting fees from Advance Medical Opinion.
3 Conflict of Interest: The author reports no conflict of interest.
4 Ethics Statement: Not applicable for this category of article.
D’Abreu, A and Friedman, JH (2018). Tardive dyskinesia-like syndrome due to drugs that do not block dopamine receptors: rare or non-existent: literature review. Tremor Other Hyperkinet Mov 8DOI: https://doi.org/10.7916/D8FF58Z9
Defazio, G and Gigante, AF (2013). The environmental epidemiology of primary dystonia. Tremor Other Hyperkinet Mov 3DOI: https://doi.org/10.7916/D8QN65GQ